Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 16, 2021Stanton County, Kansas

NWS Dodge City, KS issued this special weather statement at May 16, 2021, 6:04 PM CDT for Stanton County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 6:04 PM CDT (23:04 UTC)
Expired
May 16, 2021, 7:00 PM CDT
In force
56 min
Issued by
NWS Dodge City, KS

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS83 KDDC 162304
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Sun May 16 2021
 
KSZ074-170000-
Stanton KS-
604 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STANTON COUNTY UNTIL 700
PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3773 10157 3745 10159 3744 10182 3773 10191
TIME...MOT...LOC 2304Z 173DEG 12KT 3753 10172 

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 16, 6:01 PM CDT, 3 minutes earlier.

Area forecast discussion, May 16, 6:01 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
601 PM CDT Sun May 16 2021

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 553 PM CDT Sun May 16 2021

Isolated to widely scattered thunderstorms possible this evening
across western Kansas. Heavy rainfall and wind gusts up to 60 mph
will be the main hazards. A few storms will be capable of dime to
near quarter size hail.

Bunkers storm motion and 700mb to 300mb winds continue to indicate
that the developing thunderstorms will be slow moving. Also given
the weak flow and high precipitable water values the main hazards
will be periods of heavy rainfall and strong gusty winds. Have
seen some reports of hail from some of these storm but the size
generally has be less than a nickel. Radar estimates of 1 to 2
inch an hour rainfall rate from the stronger storms earlier this
evening so ponding of water on roadways will be possible.

&&

.SHORT TERM...(This evening through Monday)
Issued at 151 PM CDT Sun May 16 2021

Another round of thunderstorms will be possible tonight as
thunderstorms developing over eastern Colorado late today move
into southwest Kansas. The areas we will be monitoring convective
initiation later this afternoon will be in extreme southeast
Colorado near the New Mexico border and a surface boundary that
will extend from east central Colorado into north central Kansas.
Given the heating expected during the afternoon and upslope flow
the southeastern Colorado storms will be the first to develop and
as they develop they will move slowly east towards extreme
southwest Kansas. The convection along the surface boundary may
hold off until evening but it also is expected to develop and move
slowly east during the overnight hours. The winds across eastern
Colorado and western Kansas will be weak and 0-6km shear does not
favor super cell development. High precipitable water values, weak
winds and slow moving storm motions suggests that heavy rain and
downburst winds may be the main hazards from these storms as they
move into western and north central Kansas overnight. Some hail
also can not be ruled out but hail sizes will be mainly less than
one inch.

Heavy rainfall for the past few nights have been focused across
mainly north central and west central Kansas. Based on radar
estimates from the past 24 hours on rainfall along with what is
expected later tonight the current flash flood watch still looks
good for Scott and Lane counties.

As these storms move across western Kansas tonight the surface
boundary/cold front will drop south across southwest Kansas and
move into the Panhandle of Texas and northwest Oklahoma where it
will briefly stall out before attempting to return north as a warm
front on Monday. Increasing low level moisture and up slope flow
will be present behind this surface boundary and may result in
some early morning precipitation. It will be interesting to see
how far north this boundary will move during the day on Monday if
some light rain/drizzle develops early Monday. At this time
confidence either way is low so will continue to trend towards the
general trend of the latest models. This will favor the warm
front lifting north in southwest Kansas during the day as an upper
level trough, stronger than the past few upper waves, lifts
northeast out of New Mexico and into southwest Kansas during the
day. 0-6km shear across western Kansas is forecast to be greater
than 30 knots with the flow across the surface boundary supporting
the potential for discrete storms, at least early. This would
support the chance for severe thunderstorms late day and early
Monday night. Large hail, strong winds and periods of heavy
rainfall will be possible from the storms.

Temperatures on Monday will be tricky given the uncertainty on
how far north the warm front will move and how much sun will
develop north of this boundary given the depth of low level
moisture from the BUFR soundings earlier this morning. If the
front moves north and we get some afternoon sun then highs
climbing in the upper 70s look possible. On the other hand if the
front stays to the south and a northeast wind and cloudy skies
linger through late day the highs may struggle to get out of the
60s.

.LONG TERM...(Monday night through Sunday)
Issued at 151 PM CDT Sun May 16 2021

Monday night into Tuesday the upper low that had been slowly
moving east across the four corners region over the past few days
will finally begin moving out into the Southern and Central
Plains. This will result in at least one more round of widespread
thunderstorms early next week before this system finally moves
east of western Kansas mid week. Once this system moves east
another upper low will begin to move into the four corners region
late week/early next weekend. As it does it will be setting the
stage for another round of thunderstorms across southwest Kansas
not only over the upcoming weekend but also into early next week.

Temperatures will be in the 60s and 70s for the start of the work
week but are expected to rebound back into the 80s late week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CDT Sun May 16 2021

South southeasterly wind be at 10 to 15 knots today will become
north northeast at around 10 knots between 06z and 12z Monday as
scattered thunderstorms and a surface boundary moves across
southwest Kansas. As this boundary passes an area of low level
moisture will begin to spread across southwest Kansas with BUFR
soundings suggesting ceilings fall back into the 1000 to 2000ft
AGL level towards 12z Monday. The exception will be Liberal where
VFR conditions are expected over the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  73  55  74 /  50  40  80  70
GCK  55  73  53  72 /  60  30  60  70
EHA  54  76  52  74 /  80  30  70  60
LBL  55  76  52  74 /  60  30  70  60
HYS  57  69  56  73 /  50  50  60  70
P28  59  76  59  75 /  50  40  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for KSZ043-044.

&&

MESOSCALE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 16, 4:51 AM CDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
451 AM CDT Sun May 16 2021

KSZ030-031-043>046-061>066-074>081-084>090-171000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
451 AM CDT Sun May 16 2021 /351 AM MDT Sun May 16 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
There is a Slight Risk of severe thunderstorms again late Sunday as
storms develop across eastern Colorado and move east into western
Kansas. The main risk from thunderstorms will be torrential rainfall
rates as storms may be slow-moving given weak mid level winds.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Elevated risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
Thunderstorms are in the forecast for each period
Monday through Friday this week. Much of the additional
forecast rainfall will occur between Monday Night and Wednesday
Night.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Significant risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, mainly across
far west central and southwest Kansas as storms move out
of Colorado.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, May 16, 6:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM CDT Sun May 16 2021

KSZ074-170000-
Stanton KS-
604 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STANTON COUNTY UNTIL 700
PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson City, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3773 10157 3745 10159 3744 10182 3773 10191
TIME...MOT...LOC 2304Z 173DEG 12KT 3753 10172

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:11 PM CDTSpecial Weather StatementDDCHamilton49 min
May 15, 9:04 PM CDTSpecial Weather StatementDDCMorton41 min
May 15, 9:25 PM CDTSpecial Weather StatementDDCLane35 min
May 15, 9:42 PM CDTSpecial Weather StatementDDCMorton, Stevens48 min
May 15, 9:44 PM CDTSpecial Weather StatementDDCGray46 min
May 15, 9:47 PM CDTSpecial Weather StatementDDCScott43 min
May 15, 10:03 PM CDTSpecial Weather StatementDDCLane42 min
May 15, 10:07 PM CDTSevere Thunderstorm WarningDDCStevens38 min
May 15, 10:11 PM CDTSevere Thunderstorm WarningDDCGray23 min
May 15, 10:19 PM CDTSpecial Weather StatementDDCWichita41 min
May 15, 10:23 PM CDTSpecial Weather StatementDDCStafford52 min
May 15, 10:26 PM CDTSevere Thunderstorm WarningDDCLane, Scott49 min
May 15, 10:31 PM CDTSpecial Weather StatementDDCEllis44 min
May 15, 10:34 PM CDTSpecial Weather StatementDDCSeward41 min
May 15, 10:39 PM CDTSpecial Weather StatementDDCStevens36 min
May 15, 10:48 PM CDTSpecial Weather StatementDDCTrego42 min
May 15, 11:05 PM CDTSevere Thunderstorm WarningDDCStafford18 min
May 15, 11:07 PM CDTSpecial Weather StatementDDCFinney38 min
May 15, 11:13 PM CDTSpecial Weather StatementDDCHaskell, Seward47 min
May 15, 11:26 PM CDTSpecial Weather StatementDDCStafford34 min
May 15, 11:31 PM CDTSpecial Weather StatementDDCTrego14 min
May 15, 11:37 PM CDTSpecial Weather StatementDDCEllis23 min
May 15, 11:47 PM CDTSpecial Weather StatementDDCFinney, Gray, Meade43 min
May 16, 12:00 AM CDTSpecial Weather StatementDDCPawnee45 min
May 16, 12:18 AM CDTSpecial Weather StatementDDCStafford27 min
May 16, 12:30 AM CDTSpecial Weather StatementDDCScott45 min
May 16, 12:58 AM CDTSpecial Weather StatementDDCRush47 min
May 16, 1:02 AM CDTAreal Flood AdvisoryDDCScott3 hr
May 16, 3:10 AM CDTFlash Flood WatchDDCLane, Scott25 hr
May 16, 6:24 PM CDTSevere Thunderstorm WarningDDCEllis, Rush51 min
May 16, 6:35 PM CDTSevere Thunderstorm WarningDDCEllis, Rush40 min
May 16, 6:58 PM CDTFlash Flood WarningDDCRush3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.